Psycho-Babble Neurotransmitters | advanced medication issues | Framed
This thread | Show all | Post follow-up | Start new thread | List of forums | Search | FAQ

Re: SSRI-induced Hypersomnia

Posted by desolationrower on July 30, 2011, at 22:49:48

In reply to Re: SSRI-induced Hypersomnia, posted by Neuroscientist on July 15, 2011, at 0:41:00

> Hi all,
> Not sure if anyone is still having issues with the sleep issues and SSRIs, but I just wanted to add my own 2 cents to the discussion both with personal experience and possible scientific explanation.
> Ok, so like many others, I have been on SSRI for few years now (Escitalopram/Lexapro) and have also noticed my sleep needs increased.
> My hypothesis about a mechanism for this is that SSRI's and some other antidepressants (and other medications) have an impact on sleep architecture. Some reduce REM sleep, but pertinent to this discussion is that SSRIs decrease SWS (Slow Wave Sleep). This is the 'deep sleep' where there is no dreaming, and it is responsible for much of the 'restorative' properties of sleep. People who get plenty of REM sleep and stage 1-2 but no SWS feel tired even after long nights sleep.
> The options are as you did, switch to SSNRI which seemed to help. Also, for those who can't do this, there are various medications which are known to enhance SWS. This is discussed in Dr. Stahl's Essential Psychopharmacology. Basically, Gabapentin (neurontin), Lyrica (same class as gabapentin), Trazadone, and Tiagabine. All of these but Trazadone interact with the GABA system. Trazodone in low doses in often prescribed for insomnia. It is possible that taking one of these medications at bedtime could be benefitial. Of course the problem is adjusting the dose. Too much can lead to daytime sedation, too little no effect. Also, all of these medications also have next-day sleepiness as a possible side effect. So it is possible that their residual sedation negates their restorative properties from increasing SWS. Also make sure that none of these agents would interact with any other medications you are taking (if you are taking any others that is). If none of these meds is an option, then I would advise doing your own research on SWS and see if 1.) it would be of benefit to you and 2.) if there are other non-drug ways to increase SWS.
> Of course one last option is to take a stimulant/dopaminergic during the day to counter any fatigue, if only on the days when you don't get enough sleep. Hope some of this helps.

if an sri is decreasing, sws, its probably through 5ht2 agonism; a 5ht2 antagonist would be the logical choice to counteract this.


Better living through chemistry, socialism, and big phallic rockets (with a side of roquette)




Post a new follow-up

Your message only Include above post

Notify the administrators

They will then review this post with the posting guidelines in mind.

To contact them about something other than this post, please use this form instead.


Start a new thread

Google www
Search options and examples
[amazon] for

This thread | Show all | Post follow-up | Start new thread | FAQ
Psycho-Babble Neurotransmitters | Framed

poster:desolationrower thread:887907